I’ve spent almost half my life on some form of birth control. I tried the Depo shot early on but found that it seemed to work by killing my sex drive. Then I tried several different pills with side effects ranging from increased migraines to fatigue before I finally found one that seemed to work well for me. It worked great for a number of years both as a birth control and to help keep my periods consistent when they decided to start showing up more often than they should. In 2010 I had problems with my blood pressure and as a result had to stop taking the pill. Then last year I asked my doctor if I could start it again. My blood pressure had returned to normal and I’d since been diagnosed with endometriosis. I hoped that taking the pill again would reduce the symptoms associated with endometriosis. It did, but it came at a price: my sex drive. According to a 2012 medical review, it’s not uncommon for the pill to affect your sex life negatively. In fact, taking the pill commonly affects a woman’s sex drive in three primary ways.
- Reduced Lubrication – Women using oral contraceptives are more likely to report reduced vaginal lubrication. Reduced lubrication can lead to discomfort during sex and even pain. The good news is that the dryness associated with oral contraceptives typically goes away after 12 months on the pill.
- Increased Pain – Use of oral contraceptives can result in increased pain in the vulvar vestibule. Women using the pill for more than two years or women who started using the pill at a very young age are more likely to report vulvar pain. Some reports indicate that this pain stops when the women stop using the pill.
- Reduced Libido – Although early studies concluded that there was no connection between oral contraceptive use and sex drive, recent studies have shown otherwise. Studies show that the pill can reduce sex drive in women anywhere from 8% to 50% of the time. Other factors in the women’s lives may play a role, but it is understood that the changes in androgens are a factor in libido.
Unfortunately, oral contraceptives aren’t the only type of contraceptive that can negatively affect your sex life. Any hormonal contraceptive can carry the same side effects because of the changes to your hormones.
- Condoms are hormone-free and have a high success rate of preventing pregnancy. Condoms are effective 98% of the time when used correctly.
- The diaphragm is a flexible dome-shaped cup that is inserted into the vagina prior to sex. It creates a barrier preventing sperm from passing beyond the cervix. The diaphragm has an effectiveness rate of up to 94% when used correctly.
- The contraceptive sponge is a small piece of sponge coated in spermicide that is inserted into the vagina and over the cervix. It creates a barrier preventing sperm from passing while the spermicide kills any sperm that come into contact with it. With proper use the sponge has an effectiveness rate of 94%.
- The IUD (intrauterine device) is an implantable device that interferes with the sperm’s ability to move inside the uterus, causing the sperm to die before it can implant. An IUD must be implanted by a medical professional and has an effectiveness rate of 99%.
- Natural methods include pulling out or withdrawal of the penis prior to ejaculation, the rhythm method, and fertility awareness. These methods range in effectiveness from 73% to 98% if used consistently and carefully.
Although hormonal birth control methods may come with some negative side effects, they are still the right choice for many women. The pill worked great for me for many years, but something changed in my hormones so that when I tried to use it again, I wasn’t able to do so without losing my libido, even though it was the same pill I’d used previously. The question of birth control as a right doesn’t come up very often these days. Fortunately, there are many available options, and we can each choose the one that is best for us with the fewest side effects. Unfortunately, making that choice may require some trial and error. Source: Burrows LJ, Basha M, Goldstein AT. The effects of hormonal contraceptives on female sexuality: a review. The Journal of Sexual Medicine. 2012;9(9):2213–2223.